Kentucky, 2017

Hail in Kentucky, February 24 to 28, 2017

February 24 to 28, 2017 · NWS LMK · 4 events in 4 counties and zones

After a string of record breaking warm February days, a potent cold front marched through central Kentucky during the late afternoon and evening hours February 24. Isolated severe thunderstorms developed which produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

After a string of record breaking warm February days, a potent cold front marched through central Kentucky during the late afternoon and evening hours February 24. Isolated severe thunderstorms developed which produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 24, 6:31 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Feb 24, 6:31 AM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
631 AM EST Fri Feb 24 2017

...Updated Aviation Discussion...

.Short Term...(Today through Saturday)
Issued at 250 AM EST Fri Feb 24 2017

...Record February Warmth and Severe Storms Possible Late This
Afternoon and Tonight...

994 mb low moving across northern Missouri early this morning is
forecast to shift northeast toward Chicago early this afternoon. Our
environment, out ahead of the attendant cold front, will be
characterized by record February warmth, likely near 80 at SDF, a
strong mid-level cap, and brisk southerly winds. By 25/00Z, that low
will be into southern Michigan, with the trailing cold front likely
along the Wabash.

Forecast soundings for SDF have that cap breaking down in the 22-01Z
time frame, allowing for some initial convective development,
generally along and west of the I-65 corridor. Given the timing with
peak heating, these cells will have the best chance to grow quickly
and possibly become supercells. Dry near-surface soundings would
tend to limit tornadic potential, but low wet-bulb zeroes indicate
better potential for any rotating cells to generate some hail. As
the cap erodes further, forcing along the front should allow cells
to develop southward, almost as a zipper, and merge into a linear
feature as the general motion of the line heads eastward. Stronger
winds aloft could mix down with any bowing segments along this line.
Also, as the evening progresses, LCL's drop some and NCAR ensemble
shows an uptick in updraft helicity that may allow for continued
stronger cells within the line, or possible some book-end vortices
along bowing segments. There is a narrow window around 02-03Z where
instability and helicity match up before the former fades. At this
point, that window lines up just east of I-65, but it is still a bit
early to have too much certainty in either location or time, given
the mesoscale nature of the event.

The cold front will blast east overnight, bringing a sudden end to
the record warmth. Any record warm min temperatures for Friday
likely will have to wait till Midnight Friday night for the falling
temperatures. Crashing temperatures in the atmospheric column will
mean a continued large low-level lapse rate through the day
Saturday. Cannot rule out some convective showers developing, with
even a few flakes of snow possibly mixing in north of I-64 during
the morning. Cloud cover likely will stay over the region most of
the day Saturday, keeping highs ?????

.Long Term...(Saturday night through Thursday)
Issued at 230 AM EST Fri Feb 24 2017

Surface high pressure over the Lower MS River Valley Sat. night will
shift east into the Southeast U.S. Sunday, bringing a start to
another warm up. For the work week, we look to have a broad
southwest flow aloft. Models are struggling with timing impulses
moving within this flow and their subsequent chances for precip.
Opted mostly to maintain the blended model forecast for this period
outside of some minor tweaks.

That forecast calls for Tuesday to be the warmest day, with
temperatures in the 60s.  The best chance for precipitation is late
that day and into Wednesday.

&&

.Aviation...(12Z TAF Issuance)
Issued at 630 AM EST Fri Feb 24 2017

A surface low will move up into the Great Lakes region through this
cycle. It will drag a strong cold front into and through the TAF
sites later this evening/night. Ahead of this front, a moist and
unstable airmass will develop, but will be capped through much of
the afternoon. So, expect a VFR and dry day with the only concern
being gusty SSW winds between 15 and 25 mph, and gusts around 35 mph
at times. Have removed marginal LLWS wording for the remainder of
the morning as surface winds have ticked up a few notches.

Expect storms to fire along a pre-frontal trough and cold front by
early evening, and have depicted the best timing with this cycle at
each site. Strong winds, briefly heavy rainfall, and lightning are
possible as the broken line of storms moves through the area around
and after sundown. SDF/LEX are under the greatest threat for strong
to severe storm potential.

&&

.Climate...
Issued at 200 AM EST Fri Feb 24 2016

Record temperatures for today. ** indicates current forecast calls
for that record to be tied or broken.

Louisville:
**Feb. 24 record warm low: 56 (1930)
**Feb. 24 record high:     71 (2000)

**All time record February high:   78 (1932, 1887, and 1883)
All time record February warm low: 62 (1954 and 1932)

Lexington:
**Feb. 24 record warm low: 55 (1930)
**Feb. 24 record high:     71 (1944)

All time record February high:     80 (1996)
All time record February warm low: 59 (1890)

Bowling Green:
**Feb. 24 record warm low: 55 (1930)
**Feb. 24 record high:     74 (1875)

All time record February high:     83 (1918)
All time record February warm low: 64 (2008 and 1895)

Frankfort:
**Feb. 24 record warm low: 52 (1930)
Feb. 24 record high:     78 (1996)

All time record February high:     80 (1932)
All time record February warm low: 61 (1954)

* means most recent occurrence, record occurred in previous years as
  well

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RJS
Long Term...RJS
Aviation...BJS
Climate...RJS
Hazardous weather outlook, Feb 24, 3:16 AM EST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
316 AM EST Fri Feb 24 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250830-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
316 AM EST Fri Feb 24 2017 /216 AM CST Fri Feb 24 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible later this afternoon and evening.
The main severe weather hazard will be damaging winds, though
an isolated tornado and hail threat exist as well. The best estimate
of timing this severe threat is from 5 to 10 PM EST along and west
of the I-65 corridor, and from 9 PM to 1 AM EST east of I-65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters activation may be later this afternoon and evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RJS

The radar

The Louisville radar (KLVX), 76 km away, was scanning. The volume nearest the first event began at 13:27 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Henry

When
February 24, 8:26 AM EST
Where
Henry County, 1.08 mi E of Jericho
Measured
0.75 in hail
Reported by
Public
Coordinates
38.400, -85.260

Hail, Madison

When
February 24, 10:50 PM EST
Where
Madison County, 0.55 mi E of Middletown
Measured
1 in hail
Reported by
Public
Coordinates
37.580, -84.290

Hail, Jefferson

When
February 28, 7:20 AM EST
Where
Jefferson County, 0.88 mi SE of Windy Hills
Measured
0.75 in hail
Reported by
Public
Coordinates
38.260, -85.590

Hail, Bullitt

When
February 28, 7:28 AM EST
Where
Bullitt County, 1.29 mi ESE of Brooks
Measured
0.75 in hail
Reported by
Public
Coordinates
38.060, -85.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672400, 672401, 672402, 672403.